Alert archive / Michigan / Gale Watches in 2021
Gale Watch 1, NWS Grand Rapids, MI
NWS Grand Rapids, MI issued this gale watch at Jan 19, 2021, 3:39 AM EST. It took effect at Jan 20, 2021, 1:00 PM EST. It was in force for .
The area
The counties it named.
The facts
- Issued
- Jan 19, 2021, 3:39 AM EST (08:39 UTC)
- In effect from
- Jan 20, 2021, 1:00 PM EST
- Expired
- Jan 19, 2021, 1:01 PM EST
- In force
- Issued by
- NWS Grand Rapids, MI
The text
As transmitted.
177 WHUS73 KGRR 190839 MWWGRR URGENT - MARINE WEATHER MESSAGE National Weather Service Grand Rapids MI 339 AM EST Tue Jan 19 2021 LMZ844>849-191645- /O.CON.KGRR.SC.Y.0005.000000T0000Z-210120T1800Z/ /O.NEW.KGRR.GL.A.0001.210120T1800Z-210121T0600Z/ St Joseph to South Haven MI-South Haven to Holland MI- Holland to Grand Haven MI-Grand Haven to Whitehall MI- Whitehall to Pentwater MI-Pentwater to Manistee MI- 339 AM EST Tue Jan 19 2021 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 1 PM EST WEDNESDAY... ...GALE WATCH IN EFFECT FROM WEDNESDAY AFTERNOON THROUGH LATE WEDNESDAY NIGHT... * WHAT...For the Small Craft Advisory, west winds 15 to 25 knots and waves 3 to 6 feet. For the Gale Watch, southwest winds 20 to 30 knots with gusts up to 40 knots and waves 8 to 12 feet possible. * WHERE...St Joseph to Manistee. * WHEN...For the Small Craft Advisory, until 1 PM EST Wednesday. For the Gale Watch, from Wednesday afternoon through late Wednesday night. * IMPACTS...Strong winds can cause hazardous waves which could capsize or damage vessels and reduce visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... Mariners should consider altering plans to avoid possible hazardous conditions. Remain in port, seek safe harbor, alter course, and/or secure the vessel for severe wind and waves. && $$
2 follow-up statements
434 WHUS73 KGRR 191548 MWWGRR URGENT - MARINE WEATHER MESSAGE National Weather Service Grand Rapids MI 1048 AM EST Tue Jan 19 2021 LMZ844>849-200000- /O.CON.KGRR.SC.Y.0005.000000T0000Z-210120T1800Z/ /O.CON.KGRR.GL.A.0001.210120T1800Z-210121T0600Z/ St Joseph to South Haven MI-South Haven to Holland MI- Holland to Grand Haven MI-Grand Haven to Whitehall MI- Whitehall to Pentwater MI-Pentwater to Manistee MI- 1048 AM EST Tue Jan 19 2021 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 1 PM EST WEDNESDAY... ...GALE WATCH REMAINS IN EFFECT FROM WEDNESDAY AFTERNOON THROUGH LATE WEDNESDAY NIGHT... * WHAT...For the Small Craft Advisory, west winds 15 to 25 knots and waves 3 to 6 feet. For the Gale Watch, southwest winds 20 to 30 knots with gusts up to 40 knots and waves 8 to 12 feet possible. * WHERE...St Joseph to Manistee. * WHEN...For the Small Craft Advisory, until 1 PM EST Wednesday. For the Gale Watch, from Wednesday afternoon through late Wednesday night. * IMPACTS...Strong winds can cause hazardous waves which could capsize or damage vessels and reduce visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... Mariners should consider altering plans to avoid possible hazardous conditions. Remain in port, seek safe harbor, alter course, and/or secure the vessel for severe wind and waves. && $$
563 WHUS73 KGRR 191801 MWWGRR URGENT - MARINE WEATHER MESSAGE National Weather Service Grand Rapids MI 101 PM EST Tue Jan 19 2021 LMZ844>849-200215- /O.CON.KGRR.SC.Y.0005.000000T0000Z-210120T1800Z/ /O.UPG.KGRR.GL.A.0001.210120T1800Z-210121T0600Z/ /O.NEW.KGRR.GL.W.0001.210120T1800Z-210121T0600Z/ St Joseph to South Haven MI-South Haven to Holland MI- Holland to Grand Haven MI-Grand Haven to Whitehall MI- Whitehall to Pentwater MI-Pentwater to Manistee MI- 101 PM EST Tue Jan 19 2021 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 1 PM EST WEDNESDAY... ...GALE WARNING IN EFFECT FROM 1 PM WEDNESDAY TO 1 AM EST THURSDAY... * WHAT...For the Gale Warning, southwest winds 20 to 30 knots with gusts up to 40 knots and waves 6 to 11 feet expected. For the Small Craft Advisory, west winds 10 to 20 knots with gusts up to 25 knots and waves 3 to 6 feet. * WHERE...St Joseph to Manistee. * WHEN...For the Gale Warning, from 1 PM Wednesday to 1 AM EST Thursday. For the Small Craft Advisory, until 1 PM EST Wednesday. * IMPACTS...Strong winds will cause hazardous waves which could capsize or damage vessels and reduce visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... Mariners should alter plans to avoid these hazardous conditions. Remain in port, seek safe harbor, alter course, and/or secure the vessel for severe conditions. && $$
What forecasters said that day
The local office's own words before this gale watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before this gale watch went out at Jan 19, 3:20 AM EST, 19 minutes earlier.
Area forecast discussion, Jan 19, 3:20 AM EST, 19 minutes before
Area Forecast Discussion
National Weather Service Grand Rapids MI
320 AM EST Tue Jan 19 2021
LATEST UPDATE...
Synopsis/Discussion/Marine
.SYNOPSIS...
Issued at 320 AM EST Tue Jan 19 2021
-Lake effect flare up this afternoon and evening
-Windy later Wednesday into Thursday; dry and milder
-Light snow possible Friday, better chance Sunday and Monday
&&
.DISCUSSION...(Today through next Monday)
Issued at 320 AM EST Tue Jan 19 2021
--Lake effect flare up this afternoon and evening--
We are issuing a Winter Weather Advisory for Ottawa, Allegan, and
Van Buren Counties from 3 PM this afternoon through 4 AM tonight.
A potent shortwave dropping southeast from MN later today brings a
period of deeper moisture/lift that should significantly enhance the
westerly flow lake effect over the sw corner of Lwr MI, squarely
during the evening commute time.
Total accumulations this afternoon and evening in the advisory
area expected to be roughly 2-4". Intensity of some of the snow
showers with sfc temps in the mid to upper 20s will likely create
some travel impacts due to reduced visibilities and slick roads.
One concern we have is that some of the more intense snow bands
later today could extend well inland, possibly impacting srn
Kent, Barry and Kalamazoo Counties. If HiRes model updates trend
more in this direction we may have to add a few counties to the
advisory.
RAP and NAM3km fcst soundings at South Haven are fairly impressive,
especially between 21Z and 03Z, showing no inversion aloft, deep
moisture and omega to 15K ft, and a pretty good looking DGZ/Omega
"crosshairs" signature.
Snow showers diminish overnight after shortwave pulls away, but
some NW flow L.E.S. may persist near and west of Hwy 131 with some
additional light accums.
--Windy later Wednesday into Thursday; dry and milder--
Shortwave ridging moving in for Wednesday leads to a dry day, but
the sfc pres gradient tightens up quickly. Southwest winds may
begin gusting to 40 mph already in the afternoon especially at
the lakeshore. Winds remain up Wednesday night into Thursday while
veering more westerly, with temps rising into the 30s to perhaps
40 degrees. Still looking at a fairly good chance of seeing some
sunshine on Thursday, especially over southern sections.
--Light snow possible Friday, better chance Sunday and Monday--
The period of milder air is short-lived as a cold front drops
south through the state Thursday night and Friday. Some light NW
flow lake effect may set up for a time later Thurs night and
Friday before a sfc high arrives in MI on Saturday.
Longer range guidance is similar in showing a warm advection/
overrunning pattern shifting toward Lwr MI on Sunday and
continuing into Monday. This occurs as longwave troughing sets up
over the wrn U.S. and deep southwest flow sets up downstream into
the GrtLks Rgn. At least light snow accumulations appear
possible, and we'll have to watch for the potential of a more
organized system approaching from the southwest next Monday
night/Tuesday as ensemble guidance has been suggesting.
&&
.AVIATION...(For the 06Z TAFS through 06Z Tuesday night)
Issued at 1205 AM EST Tue Jan 19 2021
Primarily MVFR conditions are expected overnight and Tuesday due
to extensive low cloud cover and occasional light snow showers and
flurries. A burst of heavier snow is expected Tuesday evening at
our southern terminals which will cause conditions to deteriorate
to IFR/LIFR there from around 00Z through 06Z Wed.
&&
.MARINE...
Issued at 320 AM EST Tue Jan 19 2021
Brisk westerly flow today and tonight will create hazardous
conditions for small craft. A further increase in winds and waves,
out of the southwest, is expected on Wednesday. Gales are
possible Wednesday afternoon into Thursday and will issue a Gale
Watch for that possibility.
&&
.GRR WATCHES/WARNINGS/ADVISORIES...
MI...Winter Weather Advisory from 3 PM this afternoon to 4 AM EST
Wednesday for MIZ056-064-071.
LM...Gale Watch from Wednesday afternoon through late Wednesday night
for LMZ844>849.
Small Craft Advisory until 1 PM EST Wednesday for LMZ844>849.
&&
SYNOPSIS...Meade
DISCUSSION...Meade
AVIATION...Laurens
MARINE...MeadeHazardous weather outlook, Jan 18, 10:45 PM EST, 4 hours 54 minutes before
Hazardous Weather Outlook National Weather Service Grand Rapids MI 1045 PM EST Mon Jan 18 2021 MIZ037>040-043>046-050>052-056>059-064>067-071>074-192015- Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon- Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton- Ingham-Van Buren-Kalamazoo-Calhoun-Jackson- 1045 PM EST Mon Jan 18 2021 This hazardous weather outlook is for portions of southwest Lower Michigan. .DAY ONE...Tonight Lake effect snow showers may create minor travel impacts from briefly reduced visibilities and slick spots. Be cautious as temperatures will be below freezing. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Lake effect snow will continue both Tuesday and Tuesday night with an increase in snow showers expected Tuesday evening especially. Light accumulations of snow will create minor travel impacts. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. LMZ844>849-192015- St Joseph to South Haven MI-South Haven to Holland MI- Holland to Grand Haven MI-Grand Haven to Whitehall MI- Whitehall to Pentwater MI-Pentwater to Manistee MI- 1045 PM EST Mon Jan 18 2021 This hazardous weather outlook is for portions of southwest Lower Michigan. .DAY ONE...Tonight Winds and waves will be hazardous to small craft overnight. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Winds and waves will be hazardous to small craft most of the time from Tuesday through Friday. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. DUKE
The office that day
Everything else NWS Grand Rapids, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 19, 3:27 AM EST | Winter Weather Advisory | GRR | Allegan, Kalamazoo, Ottawa, Van Buren | 24 hr |
| Jan 19, 1:01 PM EST | Gale Warning | GRR | 38 hr |
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.